[Skip to Content]
[Skip to Content Landing]
Other Articles
November 3, 1951

EFFECT OF CORTICOTROPIN AND CORTISONE ON DEVELOPMENT AND PROGRESS OF PIGMENTED NEVI

Author Affiliations

From the Department of Dermatology and Syphilology, and the Department of Pathology, University of Cincinnati College of Medicine.

JAMA. 1951;147(10):941-943. doi:10.1001/jama.1951.03670270031011
Abstract

One of the reactions to corticotropin (ACTH) and cortisone therapy is the increased deposit of melanin in the skin. This has been observed as an exaggeration of pigmentation in preexisting dermatitis, and also independently of dermatologic disorders, by Behrman and Goodman,1 Fitzpatrick,2 Browne,3 and others. No special note had been made, however, of the direct effect of these agents on pigmented nevi themselves other than pigmentation of the skin about the nevi.

Since the inception of corticotropin and cortisone therapy in clinical dermatology, we have paid particular attention to the action of these agents on pigmented nevi. The cutaneous lesions for which treatment was instituted and all nevi were described in detail and photographed by a standardized method of color photography before, during, and at intervals after brief and prolonged courses of therapy. In addition, pigmented nevi were photographed in situ at magnifications of 40× and 100×

First Page Preview View Large
First page PDF preview
First page PDF preview
×